Welcome to Scribd, the world's digital library. Read, publish, and share books and documents. See more ➡
Download
Standard view
Full view
of .
Add note
Save to My Library
Sync to mobile
Look up keyword
Like this
3Activity
×
0 of .
Results for:
No results containing your search query
P. 1
PGDA LA Toxicity Assignment

PGDA LA Toxicity Assignment

Ratings: (0)|Views: 1,072|Likes:
Published by Christian Leepo
Some exam preparation Q&A for postgrad in Anesthesia
Some exam preparation Q&A for postgrad in Anesthesia

More info:

Categories:Business/Law, Finance
Published by: Christian Leepo on Sep 16, 2009
Copyright:Attribution Non-commercial

Availability:

Read on Scribd mobile: iPhone, iPad and Android.
download as PDF, DOCX, TXT or read online from Scribd
See More
See less

09/12/2013

pdf

text

original

 
PGDA (Anaesthesia)Assignment Six:Your registrar has just performed a supraclavicular block with 50ml 0.25%bupivicaine, and he has called you because he suspects local anaesthetic toxicity.Describe the clinical features expected with LA toxicity, and how toxicity withbupivicaine differs from lignocaine.As you arrive, the patient starts fitting. Outline your management.
 Note that this is a
three
part question, and marks have been awarded equally for answeringeach of the three parts. Answers are ideally written with short, focused sentences and point-form. You should always try and relate your answer back to the specific case & patientdescribed in the question, keep your answer relevant and
only
answer the question asked.Organisation of answer and communication of important points. (1 MARK)1. Describe the clinical features expected with LA toxicity (3 MARKS)- LA toxicity may occur with inadvertent intravascular injection, rapid absorption from ahighly vascular area (eg. intercostal blocks), overdose of LA drug. Clinical presentation andspeed of onset of symptoms will be influenced by the nature of the toxicity.- In this patient, 50mL of 0.25% bupivicaine represents 125 mg of bupivacaine, and would bethe maximal dose for someone weighing 62.5 kg. It is likely that toxicity in this patient hasoccurred due to intravascular injection, which may occur at a dose lower than the calculated'toxic' dose.- Neurological effects of LA toxicity occur at lower plasma levels of LA than do the CVSeffects. Neurological symptoms can be a warning sign of impending cardiovascular collapse.LA toxicity can be classified as: [not required in your answer]- Systemic- Local - tissue ischaemia due to pressure effects or direct injection into nerves- Allergy - very rare. Ester LAs more common than Amide LAs (lignocaine, bupiv, etc.)- Metabolic - methaemoglobin production form prilocaine- Exaggerated physiological response - eg. total spinal from intrathecal LA.Clinical features of systemic LA toxicity:- Mild toxicity: perioral tingling; metallic taste, visual & speech disturbance, tinnitus.- Moderate toxicity: CNS effects: Altered conscious state, convulsions, coma.- Severe toxicity: Resp/CVS: Respiratory arrest, arrhythmias, cardiovascular collapse.- This patient currently has signs of moderate LA toxicity and I would be concerned thatcardiovascular collapse may occur if the toxicity progresses.- Maximal LA doses are described for patients who are otherwise well. Certain physiologicaland disease states dramatically increase cardiac sensitivity to LA toxicity:
pregnancy
,acidosis, hypercarbia, hypoxia.Plasma
lignocaine
concentrations for various effects:Therapeutic2 ug/mL - antiarrythmic
 
4 ug/mL - positively inotropicToxicity (CNS excitation -> depression)3 ug/mL - perioral/tongue paraesthesia4-8 ug/mL - tinnitus, light-headedness, visual disturbances, muscle twitching10 ug/mL - convulsions (compared with 4-5 ug/mL for bupivacaine)15 ug/mL - coma20 ug/mL - respiratory arrest25 ug/mL - CVS collapse2. Describe how bupivicaine toxicity differs from lignocaine (3 MARKS)- Bupivacaine is more toxic than lignocaine, having a higher propensity to causecardiovascular collapse and a stronger binding of cardiac Na+ channels than does lignocaine.Partly this is because bupivacaine is more highly protein bound (95%) than lignocaine (65%).Similarly, bupivacaine has 4x the lipid solubility of lignocaine (1000:250) which contributesto it's greater potency, and likely toxicity.- Serious neurological and cardioascular side effects occur at a lower plasma concentration of  bupivacaine than for lignocaine. (laevo-bupivacaine and ropivacaine have toxicities andsafety-profiles between lignocaine and bupivacaine.)- Recovery after LA toxicity will be slower for bupivacaine than for lignocaine due to thestronger binding to cardiac Na+ channels ("fast-in, slow-out") and the slower metabolism of  bupivacaine.- Comparison toxicty of lignocaine vs bupivacaine has been quantified in
animal
 
studies
using the ratio of either drug dose or plasma concentration required to cause cardiovascular collapse to that causing onvulsions (ie. neurological toxicity) - called "CC:CNS" ratio.- Dose CC:CNS ratios: bupiv 3.7 vs lig 7.1- Plasma level CC:CNS ratios: bupiv 1.6. vs lignocaine 3.63. Outline your management (3 MARKS)- This is a critical situation and an anaesthetic emergency.- I would:1. Stop injection LA. Call for help.2. A: Ensure a patent airway. Airway manoeuvres, guedel's airway, or intubation asappropriate and available.3. B: Provide supplemental high flow oxygen, initially with face mask O2 then with 100%O2 from anaesthetic machine after/if intubated.- Untreated hypoxia will worsen the negative inotropic effects of LA toxicity on the heart.4. C: Support cardiovascular system- Check for pulse, cardiac output, blood pressure and pulse oximetry. If cardiac arrest,commence CPR, review rhythm etc.- Establish bilateral large-bore (18g or bigger) IV access. Instruct my anaesthetic assistant todo this.- Immediate bolus of 500mL crystalloid IV fluid.5. D: Intervene to control/cease convulsions:- Titrated aliquots of midazolam 1 mg IV or thiopentone 10-25 mg.- If seizures do not quickly cease, induction-dose thiopentone, intubation and respiratorysupport may be required.- Note that hypercapnoea and acidosis due to sedation and low respiratory rate will worsenLA toxicity.- Have a low threshold for intubating to protect the airway and controlling ventilation (andthus CO2).

Activity (3)

You've already reviewed this. Edit your review.
1 thousand reads
1 hundred reads
ramanrajesh83 liked this

You're Reading a Free Preview

Download
/*********** DO NOT ALTER ANYTHING BELOW THIS LINE ! ************/ var s_code=s.t();if(s_code)document.write(s_code)//-->